Alert archive / Colorado / High Wind Warnings in 2009

High Wind Warning 15, NWS Denver/Boulder, CO

February 9, 20099 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Feb 9, 2009, 9:02 AM MST for 9 counties in Colorado. It was in force for 9 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2009, 9:02 AM MST (16:02 UTC)
Expired
Feb 9, 2009, 5:51 PM MST
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 9:17 AM MSTNON-TSTM WND GST 816 Nw Boulder, CO
Feb 9, 9:40 AM MSTNON-TSTM WND GST 644 Wnw Fort Collins, COCSU ATMOSPHERIC SCIENCE BUILDING
Feb 9, 9:45 AM MSTNON-TSTM WND GST 722 N Longmont, CO
Feb 9, 10:00 AM MSTNON-TSTM WND GST 778 Sse Boulder, CONATIONAL WIND TECHNOLOGY CENTER
Feb 9, 10:17 AM MSTNON-TSTM WND GST 816 Nw Boulder, CO
Feb 9, 10:40 AM MSTNON-TSTM WND GST 644 Wnw Fort Collins, COCSU ATMOSPHERIC SCIENCE BUILDING
Feb 9, 10:45 AM MSTNON-TSTM WND GST 722 N Longmont, CO
Feb 9, 11:00 AM MSTNON-TSTM WND GST 778 Sse Boulder, CONATIONAL WIND TECHNOLOGY CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBOU 091602
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
902 AM MST MON FEB 9 2009

COZ035-036-038-039-100015-
/O.NEW.KBOU.HW.W.0015.090209T1602Z-090210T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FORT COLLINS...
HEREFORD...LOVELAND...NUNN...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT
902 AM MST MON FEB 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

WEST WINDS WILL CONTINUE TO INCREASE THIS MORNING...WITH THE
STRONGEST WINDS EXPECTED THIS AFTERNOON. SPEEDS OF 25 TO 40 MPH
AND GUSTS UP TO 80 MPH CAN BE EXPECTED ALONG THE FRONT RANGE
FOOTHILLS AND ADJACENT PLAINS. THE HIGHEST WIND GUSTS WILL BE
ALONG NORMALLY WIND AREAS...ESPECIALLY ALONG THE PEAK TO PEAK
HIGHWAY AND HIGHWAY 93 BETWEEN BOULDER AND GOLDEN. THE STRONGEST
WINDS WILL DECREASE THIS EVENING.

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS
SHOULD BE PREPARED FOR SUDDEN AND ERRATIC GUSTS OF
WINDS...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADWAYS. 

$$

ENTREKIN
2 follow-up statements
000 
WWUS75 KBOU 091907
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MST MON FEB 9 2009

COZ035-036-038-039-100200-
/O.CON.KBOU.HW.W.0015.000000T0000Z-090210T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FORT COLLINS...
HEREFORD...LOVELAND...NUNN...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT
1207 PM MST MON FEB 9 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING. 

WEST WINDS WILL CONTINUE TO INCREASE THROUGH EARLY THIS
AFTERNOON...WITH THE STRONGEST GUSTS EXPECTED THROUGH 4 PM.
SPEEDS OF 25 TO 40 MPH AND GUSTS UP TO 80 MPH CAN BE EXPECTED
ALONG THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS. THE HIGHEST
WIND GUSTS WILL BE ALONG NORMALLY WIND AREAS...ESPECIALLY ALONG
THE PEAK TO PEAK HIGHWAY...HIGHWAY 93 BETWEEN BOULDER AND
GOLDEN...AND LOCATIONS NEAR THE WYOMING BORDER. THE WINDS WILL
DECREASE THIS EVENING.

HIGH WINDS RECORDED THIS MORNING INCLUDED...81 MPH AT 6 MILES
NORTHWEST OF BOULDER...77 MPH AT THE ROCKY FLATS WIND TECHNOLOGY
CENTER...72 MPH IN NORTH LONGMONT...AND 70 MPH AT CARTER LAKE IN
LARIMER COUNTY...AND 64 MPH AT THE CSU ATMOSPHERIC SCIENCE
BUILDING.

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. DRIVERS
SHOULD BE PREPARED FOR SUDDEN AND ERRATIC GUSTS OF WINDS...
ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADWAYS.

$$

ENTREKIN
000 
WWUS75 KBOU 100051
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
551 PM MST MON FEB 9 2009

COZ035-036-038-039-100200-
/O.CAN.KBOU.HW.W.0015.000000T0000Z-090210T0200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FORT COLLINS...
HEREFORD...LOVELAND...NUNN...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT
551 PM MST MON FEB 9 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH
WIND WARNING. 

THE HIGH WIND SPEEDS OVER THE FRONT RANGE FOOTHILLS AND ADJACENT
PLAINS HAVE DECREASED THIS EVENING. HIGH WINDS ARE NO LONGER
EXPECTED SO THE HIGH WIND WARNING HAS BEEN CANCELLED. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Feb 9, 4:00 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Feb 9, 4:00 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST MON FEB 9 2009

.SHORT TERM...LIGHT PRECIP DEVELOPING IN THE WRAPAROUND REGION ALONG
THE NORTHERN BORDER THIS MORNING. THIS WILL EVENTUALLY BE UNDERCUT
BY WESTERLY WINDS AT LOW LEVELS...BUT THOSE HAVE NOT DEVELOPED WITH
ANY STRENGTH YET. SO WE WILL HANG ON TO LOW POPS FROM DENVER
NORTHWARD THIS MORNING. SLOWED DOWN THE DEVELOPMENT OF THE WIND A
FEW HOURS...BUT IT WILL COME AND FORECAST SPEEDS LOOK OK. IT ALSO
LOOKS LIKE THERE WILL BE MORE SNOW IN THE MOUNTAINS THAN WE HAD
FORECAST. MOISTURE IS DECREASING BUT BETWEEN THE WINDS AND THE
INSTABILITY WE WILL HAVE DURING THE DAY TODAY I KEPT THE SHOWERS
GOING ALL DAY. POTENTIAL FOR SOME MORE SIGNIFICANT ACCUMULATIONS
AROUND RABBIT EARS PASS WHERE THE WSW FLOW IS FAVORABLE...OTHERWISE
STILL EXPECTING THE SNOW TO BE LIGHT.

LOW LEVEL GRADIENT AND WINDS ALOFT BOTH RELAX THIS EVENING SO
SURFACE WINDS SHOULD DECREASE AS WELL. MODELS SHOW A LITTLE MOISTURE
AS WARM ADVECTION CLOUD COVER TRIES TO DEVELOP AHEAD OF THE NEXT
SYSTEM BUT WE WIND UP IN A COL IN THE WIND FIELD SO FORCING SHOULD
BE WEAK. WILL LEAVE SOME MOUNTAIN SHOWERS AND SOME CLOUD COVER THAT
WE HAVE IN THE FORECAST ALONE.

.LONG TERM...OVERALL THE TIMING AND TRACK OF THE NEXT COUPLE OF
SYSTEMS REMAIN CONSISTENT.  ON TUESDAY...THE NEXT SYSTEM WL BE NEAR
THE FOUR CORNERS AREA AT 12Z AND IS THEN PROGGED TO PASS ACROSS CO
THROUGH THE DAY.  THE STRONGEST QG ASCENT ASSOCIATED WITH THIS TROF
IS STILL EXPECTED REMAIN SOUTH OF THE CWFA.  SPATIAL CROSS SECTIONS
ARE NOT VERY IMPRESSIVE IN THE MOUNTAINS IN TERMS OF MSTR OR
OROGRAPHICS...BUT BOTH SHUD BE SUFFICIENT FOR AT LEAST SOME LIGHT
SNOW ACCUMULATIONS.  AS FOR THE NERN PLAINS...BEST CHC OF PCPN WILL
LIKELY BE ALONG THE PALMER DIVIDE.  THERE WILL MAY ALSO BE SOME LOW
LVL QG ASCENT LATE TUESDAY AFTN/EVNG ASSOCIATED WITH A COLD FRONT
THAT WL MOVE INTO THE REGION.  IN ANY EVENT...QPF FIELDS SHOW VERY
MINIMAL PCPN AMOUNTS AT THIS TIME...SO WL STICK WITH SLGT CHC POPS.
LATE TUESDAY NIGHT INTO WEDNESDAY...THIS SYSTEM WILL MOVE EAST WITH
A SHORT WAVE RIDGE MOVING OVER THE STATE.  THE RIDGE AXIS IS
EXPECTED TO MOVE INTO ERN CO BY 00Z THURSDAY.  ASIDE FM SOME
LINGERING POPS IN THE MTNS...IT SHUD BE DRY ONCE AGAIN.  THE NEXT
SYSTEM IN THIS PROGRESSIVE PATTERN IS STILL EXPECTED TO MOVE ACROSS
CO THURSDAY NIGHT INTO FRIDAY.  THE GFS HAS A MORE NORTHERN TRACK IN
THE LATEST RUN...WITH MORE FVBL QG ASCENT PROGGED FOR NRN CO ON
FRIDAY.  TOO EARLY TO TELL MUCH AT THIS POINT BUT ITS AT LEAST MORE
PROMISING THAN TUESDAYS STORM SYSTEM.  WL CARRY CHC POPS IN THE
MTNS THROUGH FRIDAY EVNG AND MAINTAIN SLIGHT CHC POPS OVER THE NERN
PLAINS.  THERE WILL BE ANOTHER BREAK FRIDAY NIGHT WITH ANOTHER WEAK
TROF PROGGED TO MOVE INTO SRN CO BY SATURDAY AFTN/EVNG.  WL LEAVE
THOSE GRIDS AS IS FOR THE WEEKEND.

&&

.AVIATION...FOG IN THE DENVER AREA WILL DISSIPATE BY SUNRISE AS WEST
TO SOUTHWEST WINDS KICK IN. JUST A SLIGHT CHANCE OF SPRINKLES OR
FLURRIES EARLY THIS MORNING...THEN WEST WINDS WILL BE THE MAIN ISSUE
WITH GUSTS TO AROUND 25 KNOTS DURING THE DAY. WINDS WILL DECREASE
AND BECOME MORE SOUTHWESTERLY AROUND SUNSET.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, Feb 9, 6:01 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
601 AM MST MON FEB 09 2009

COZ030>051-091800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
601 AM MST MON FEB 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER COLORADO WILL MOVE EAST TODAY. RAIN AND
SNOW SHOWERS OVER THE NORTHEAST PLAINS WILL DIMINISH THIS MORNING.
IN THE MOUNTAINS SNOW SHOWERS WILL CONTINUE. HIGH MOUNTAIN LOCATIONS
WILL GET FROM 2 TO 6 INCHES OF SNOW TODAY WITH THE HEAVIEST AMOUNTS
NEAR THE WYOMING BORDER. MOUNTAIN VALLEYS WILL HAVE SCATTERED
SHOWERS.

WEST WINDS WILL INCREASE BEHIND THE DEPARTING SYSTEM. GUSTS AS HIGH
AS 50 MPH CAN BE EXPECTED OVER THE EAST SLOPES OF THE FRONT
RANGE...WITH GUSTS TO AROUND 30 MPH ON THE PLAINS.

THE WINDS WILL DECREASE THIS EVENING...WITH ONLY SCATTERED LIGHT
SNOW SHOWERS OVER THE MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT STORM SYSTEM WILL QUICKLY MOVE ACROSS THE REGION ON TUESDAY
WITH ANOTHER CHANCE OF SNOW ACROSS THE MOUNTAINS...BUT JUST A SLIGHT
CHANCE OF SHOWERS ACROSS LOWER ELEVATIONS TUESDAY AFTERNOON.

IT WILL BE DRIER AND A LITTLE WARMER ON WEDNESDAY BEFORE THE NEXT
DISTURBANCE BRINGS ANOTHER CHANCE OF SNOW TO THE MOUNTAINS LATE
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/COOPER

Nearby

High Wind Warnings in Colorado, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.